Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and Osteoporosis
Mar 16, 2011

Hi Dr Henry,

I am 64, HIV positive, andhave been taking Atripla for 4 years. I was diagnosed with osteoporosis in 2000 and took actonel once a week. I threw the drug out after 3 months because of the difficulty in swallowing the pill. Now my internist wants me to go on once a month Boniva. I am doing very well on the Atripla-viral load less than 20 and CD4s ranging from 631 to 838. What is your professional opinion on this mix. My internist tells me that she does not want me to break a hip or suffer a compression fracture. Yet, I don't want to be a guinea pig. thank you for your input.

Response from Dr. Henry

To truly assess bone status you should get a DEXA scan to determine your bone density. If you have significant osteopenia or osteoporosis then vitamin D and calcium supplements, exercise, stop smoking, exercise all are important components of skeletal and overall health. Often, severe bone mineral loss will with significant fracture risk is addressed by use of a drug in the biphosphonate family. There is a modest published record of safety and benefit of such drugs (such as alendronate) in the setting of treated HIV infection so I do use them in patients with osteoporosis. Boniva to my knowledge has not been studied much but I would expect similar benefit to the better studied drugs in the family such as alendronate. The tenofovir in Atripa may for a subset of patients contribute to further mild bone mineral loss. KH



Previous
Does Atripla causes Tinnitus?
Next
toxicity of HIV meds vs. others

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement